Taking ginseng?

Avatar for triptakers
iVillage Member
Registered: 03-25-2003
Taking ginseng?
2
Mon, 07-05-2004 - 11:01pm
Saw this on BBC today, thought it might be important for someone here, so... here's what I read:

Ginseng 'hampers blood clot drug'

Ginseng reduced warfarin levels

The herbal remedy ginseng interferes with the action of a drug often given to heart patients, warn US scientists.

The University of Chicago team found ginseng reduced the blood level and anti-clotting effect of warfarin, which they say makes this combination unsafe.

The UK Medicines and Healthcare products Regulatory Authority said it would investigate the concerns.

The report on 20 patients, after a four-week trial, appears in Annals of Internal Medicine.

Warfarin works by thinning the blood to reduce the risk of blood clots.



A substance, such as ginseng, that alters warfarin's effects, even slightly, can have significant consequences

Lead researcher Dr Chun-Su Yuan

It is prescribed for people who have a higher than normal risk of blood clots, such as people with abnormal heart rhythms or an artificial heart valve.

Too much warfarin can increase the risk of bleeding. On the other hand, too little will not be effective at preventing clotting.

For this reason, it is important that the level of warfarin is tightly controlled and monitored.

Doctors have known that ginseng can promote bleeding and delay clot formation, but now Dr Chun-Su Yuan and colleagues have shown it can dampen the effect of warfarin.

They asked 20 healthy volunteers to take part in a four week trial.

In the first week, the volunteers took a daily dose of 5mg of warfarin for three days.

In the second and third week, 12 of the volunteers took 2g of powdered ginseng in capsules each day. The other eight volunteers received a dummy drug.

In week four, the volunteers who had taken warfarin in week one went back on to warfarin at the same dose and frequency.

Dangerous mix

Dr Yuan's team then measured the volunteers' blood levels of warfarin and the clotting ability of the blood.

The daily doses of ginseng had significantly reduced the blood levels and clotting effects of warfarin in the 12 volunteers who took both treatments.

Dr Yuan said: "A substance, such as ginseng, that alters warfarin's effects, even slightly, can have significant consequences.

"With too small a dose, the risk of clots increases, but too much can cause serious bleeding."



When patients consult doctors and pharmacists, it is important that patients are asked, and disclose, whether they are already taking other orthodox or complementary medicines

Medicines and Healthcare products Regulatory Agency

The researchers believe ginseng may interfere with warfarin by boosting the function of enzymes that break down warfarin in the body, clearing it from the blood more rapidly.

They advised anyone taking both ginseng and warfarin to tell his or her doctor, and urged doctors to ask patients on warfarin if they were taking ginseng.

The Medicines and Healthcare products Regulatory Agency said it had received a report relating to a suspected interaction between ginseng and warfarin, and would investigate to determine whether any regulatory action was required for herbal products containing ginseng.

A spokeswoman said: "When patients consult doctors and pharmacists, it is important that patients are asked, and disclose, whether they are already taking other orthodox or complementary medicines."

iVillage Member
Registered: 04-14-2003
Tue, 07-06-2004 - 12:54pm

Thanks for this tid bit of information.

Hugs,

Cecilia

iVillage Member
Registered: 03-25-2003
Wed, 07-07-2004 - 2:29pm
Yep, ginseng is a big no-no for me since the heart attack (2 years now).

I knew I was supposed to stay away from it, but not why--thanks for answering those questions trip!